Alert archive / California / Frost Advisories in 2017

Frost Advisory 4, NWS San Diego, CA

February 24, 2017Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this frost advisory at Feb 24, 2017, 12:39 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Feb 25, 2017, 12:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2017, 12:39 PM PST (20:39 UTC)
In effect from
Feb 25, 2017, 12:00 AM PST
Expired
Feb 25, 2017, 8:00 AM PST
In force
8 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS76 KSGX 242039
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1239 PM PST Fri Feb 24 2017

...Areas of frost likley overnight in the Valleys...

.Clear skies, light winds, and a dry airmass will allow 
temperatures to drop rapidly overnight. Sheltered valleys west of
the mountains will be most susceptible to frost, but it will be 
cold enough in the San Diego County deserts, and in colder valleys 
near the coast for patchy frost as well.

CAZ048-050-250600-
/O.NEW.KSGX.FR.Y.0004.170225T0800Z-170225T1600Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, and Poway
1239 PM PST Fri Feb 24 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
SATURDAY...

The National Weather Service in San Diego has issued a Frost
Advisory, which is in effect from midnight tonight to 8 AM PST
Saturday. 

* LOCATION...wind sheltered valleys

* TEMPERATURE...33 to 36. Isolated spots 27 to 32.

* IMPACTS...Damage to sensitive vegetation if left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Precautions should be taken to protect sensitive outdoor plants. 
Make sure pets left outdoors have adequate shelter.

&&

$$

JAD
1 follow-up statement
323 
WWUS76 KSGX 251231
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
431 AM PST Sat Feb 25 2017

...Patchy frost for portions of the inland valleys early this
morning...

...Periods of strong gusty west winds for the mountains for
tonight into Monday evening. 

.With clear skies...light winds...and a dry air mass... 
temperatures in portions of the inland valleys will fall into the 
lower to mid 30s early this morning with areas of frost. A pair of
low pressure systems from the northwest will bring periods of
gusty west winds for the mountains and the northern Coachella
Valley for tonight into Monday evening.

CAZ055-056-058-065-251615-
/O.NEW.KSGX.WI.Y.0012.170226T0000Z-170228T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Big Bear City, Big Bear Lake, 
Wrightwood, Julian, Pine Valley, and Desert Hot Springs
431 AM PST Sat Feb 25 2017

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST
MONDAY...

The National Weather Service in San Diego has issued a Wind
Advisory, which is in effect from 4 PM this afternoon to 10 PM
PST Monday. 

* WINDS...Areas of west winds 20 to 30 mph with gusts to 45 mph.
  Local gusts to 55 mph...mainly late Sunday night into Monday
  evening.

* TIMING...One round of stronger winds is expected for tonight
  with a second round of stronger and more widespread winds for
  Sunday night into Monday evening.

* LOCATION...Strongest winds near mountain ridge tops onto the
  desert slopes of the mountains...and across the northern
  Coachella Valley below the San Gorgonio Pass. 

* IMPACTS...Driving will be hazardous for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ048-050-251600-
/O.CON.KSGX.FR.Y.0004.000000T0000Z-170225T1600Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-
Including the cities of Corona and Escondido
431 AM PST Sat Feb 25 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

* LOCATION...wind sheltered valleys

* TEMPERATURE...lower to mid 30s.

* IMPACTS...Damage to sensitive vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Precautions should be taken to protect sensitive outdoor plants.
Make sure pets left outdoors have adequate shelter.

&&

$$

17

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Feb 24, 7:42 AM PST, 4 hours 57 minutes earlier.

Area forecast discussion, Feb 24, 7:42 AM PST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
742 AM PST Fri Feb 24 2017

.SYNOPSIS...
Continued dry and cool through Saturday with patchy frost possible
in the valleys again Saturday morning. For Sunday and Monday...
cooler with periods of rain and snow showers as a pair of low
pressure systems moves south along the Coast. High pressure aloft
and weak offshore flow will bring dry and warmer weather again
Wednesday through Friday with periods of weak offshore flow.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Skies were mostly clear across SoCal this morning, except for a few
high clouds. It was a chilly start to the day with little cloud
cover and light winds. Temperatures fell to near freezing in some
valley areas this morning. The Miramar sounding had a 5 degree C
inversion based near 4500 FT MSL and indicated a very dry atmosphere
with a PW of only 0.33 inch. Surface pressure gradients from the
coast to the deserts were nearly neutral at 7 AM PST. This has
resulted in mostly light winds across the forecast area.

Look for a slow increase in high clouds on Saturday, and a few
degrees warmer after a chilly start, with possible frost again in
the valleys. No forecast changes this morning

From previous discussion...

A low pressure system will move southward along the central
California coast on Saturday night and move inland across Southern
California on Sunday. The current forecast leans towards the
ECMWF...but confidence remains low on the timing and amounts of any
precipitation. Based on the ECMWF timing...some lighter
precipitation could reach areas bordering Los Angeles County late
Saturday night with generally light to possibly locally moderate
precipiation moving through southwest California on Sunday. A second
low pressure system moving southward along the West Coast could
bring another round of light to possibly moderate precipitation late
Sunday night into Monday.

Confidence is low with the timing and amounts of any precipitation,
but rainfall could range from around one-quarter inch near the
coast, to one-half to three-quarters of an inch in the mountains
through early Tuesday, with local amounts exceeding one inch on the
south slopes of the San Bernardino County mountains. The most
widespread precipiation is expected for Sunday...and again for late
Sunday night into Monday morning. Snow levels will lower to around
5000 feet on Sunday...and 4000 to 4500 feet on Monday.

In addition to any precipitation...these low pressure systems are
expected to bring cooling with gusty west to northwest winds in
the mountains and deserts. Periods of advisory strength winds are
possible near the mountain ridge tops onto the desert slopes of
the mountains for Saturday night into early Sunday...and again
Sunday night into Monday morning. Some showers could linger into
early Tuesday.

Slight warming for Tuesday...then greater warming for Wednesday
through Friday with periods of mostly weak offshore flow.

&&

.AVIATION...
241540Z...P6SM vis through Saturday morning. FEW-SCT clouds AOA
20000 ft msl becoming SCT-BKN by 25/1200 UTC.

&&

.MARINE...
Another storm may bring a period of showers and gusty winds sometime
Sunday and Monday, but confidence in timing and expected impacts
remains low at this time.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...JAD
AVIATION/MARINE...Harrison

Nearby

Frost Advisories in California, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.